Alert archive / Texas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 67, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 1, 2019, 4:31 PM CDT for Mitchell County, Texas. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2019, 4:31 PM CDT (21:31 UTC)
- Expired
- May 1, 2019, 4:56 PM CDT
- In force
- 25 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 115 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 4:38 PM CDT | HAIL 0.75 | Loraine, TX | |
| May 1, 4:43 PM CDT | HAIL 1 | 1 Se Loraine, TX | |
| May 1, 4:45 PM CDT | HAIL 1 | 1 W Loraine, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 1:00 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1499 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
589
WUUS54 KMAF 012131
SVRMAF
TXC335-012215-
/O.NEW.KMAF.SV.W.0067.190501T2131Z-190501T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
431 PM CDT Wed May 1 2019
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northeastern Mitchell County in western Texas...
* Until 515 PM CDT.
* At 431 PM CDT, a severe thunderstorm was located over Loraine, or 9
miles east of Colorado City, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Colorado City and Loraine.
This includes Interstate 20 between mile markers 218 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3224 10071 3240 10086 3253 10068 3253 10066
3252 10066 3226 10067
TIME...MOT...LOC 2131Z 233DEG 19KT 3238 10069
HAIL...1.00IN
WIND...60MPH
$$
851 follow-up statement
540
WWUS54 KMAF 012156
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
456 PM CDT Wed May 1 2019
TXC335-012205-
/O.CAN.KMAF.SV.W.0067.000000T0000Z-190501T2215Z/
Mitchell TX-
456 PM CDT Wed May 1 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MITCHELL COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western Texas.
LAT...LON 3224 10071 3240 10086 3253 10068 3253 10066
3252 10066 3226 10067
TIME...MOT...LOC 2155Z 233DEG 19KT 3246 10057
$$
85What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:50 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 1, 2:50 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 250 PM CDT Wed May 1 2019 .DISCUSSION... Current VIS satellite shows CI ongoing east of a diffuse dryline stretching from Gail-Midland-Fort Stockton-Big Bend NP. As storms develop, they will have the potential to quickly become severe with ML CAPE values over 3000 J/kg and mid-level lapse rates nearly 8.0 deg C/km to work with. The main threats today will be very large hail up to tennis ball size (2.50" diameter), damaging wind gusts, and possibly a brief tornado. Current high-res models show discrete cells forming along the dryline between 21-00Z mainly over the extreme eastern Permian Basin where a Severe Thunderstorm Watch is in effect through this evening. An isolated severe storm or two is also possible across the Lower Trans Pecos. Storms should diminish after sunset as the boundary layer cools and stabilizes. Low temps will be mild again tonight as the dryline retreats and pulls moisture back toward the west. There may be areas of patchy fog again tomorrow morning, but left FG out of grids due to uncertainty in amount and coverage. A shortwave trough will move through the central plains and drag a cold front into the northern CWA tomorrow morning. Models differ greatly on placement of the front by tomorrow afternoon. The NAM is the most progressive solution with the front reaching south of the Pecos River by 21Z, whereas the GFS and ECMWF stall the front further north. This made for a tricky temperature forecast. Decided to go with lower high temperatures across the northern zones and higher PoPs to the southeast. Another shortwave will move toward the region early Friday as sfc flow remains easterly. This will promote at least slight chance of t-storms across eastern half of the CWA through early Saturday morning. Highs Friday will be in the 80s across the western zones and in the lower 70s across the far northeast CWA. A slow warming trend will occur this weekend into early next week as sfc winds become southerly. The stormy pattern will remain active as another upper low moves on shore by early Monday and the dryline continues to fluctuate over the region. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 60 75 58 77 / 10 30 30 30 Carlsbad 53 81 56 87 / 0 0 10 0 Dryden 66 88 65 84 / 10 20 40 40 Fort Stockton 61 82 60 84 / 0 20 30 40 Guadalupe Pass 55 77 58 81 / 0 0 0 0 Hobbs 50 75 53 77 / 0 10 20 20 Marfa 47 83 52 82 / 0 10 10 10 Midland Intl Airport 61 78 57 79 / 10 20 30 30 Odessa 60 78 58 79 / 10 20 30 30 Wink 56 83 58 85 / 0 10 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 03/24
Hazardous weather outlook, May 1, 2:20 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 PM CDT Wed May 1 2019
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 PM CDT Wed May 1 2019 /120 PM MDT Wed May 1 2019/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
* SEVERE THUNDERSTORM WATCH 117 IN EFFECT UNTIL 8 PM CDT FOR
GLASSCOCK...HOWARD...MITCHELL..REAGAN...AND SCURRY COUNTIES
Strong to severe thunderstorms are possible this afternoon into this
evening, especially across the eastern Permian Basin. Best chances
for severe storms will be along and east of a Snyder...Big Spring...
to Big Lake line. Very large hail, damaging winds, and isolated
tornadoes are possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are possible through the remainder of the week,
especially across the eastern Permian Basin and Lower Trans Pecos.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midlandIn the hours before
Special weather statement, May 1, 4:17 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 417 PM CDT Wed May 1 2019 TXZ053-012145- Mitchell- 417 PM CDT Wed May 1 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MITCHELL AND SOUTHEASTERN SCURRY COUNTIES... At 417 PM CDT, a strong thunderstorm was located near Loraine, or near Colorado City, moving north at 10 mph. Wind gusts of 50 to 55 mph and nickel size hail are possible with this storm. Locations impacted include... Colorado City, Loraine and Buford. This includes Interstate 20 between mile markers 217 and 228. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3226 10081 3249 10090 3253 10066 3229 10066 TIME...MOT...LOC 2117Z 188DEG 9KT 3235 10076 85
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:23 AM CDT | Dense Fog Advisory | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 5 more | 97 min |
| May 1, 4:17 PM CDT | Special Weather Statement | MAF | Mitchell | 28 min |
| May 1, 5:12 PM CDT | Special Weather Statement | MAF | Mitchell | 33 min |
| May 1, 5:53 PM CDT | Special Weather Statement | MAF | Crockett | 37 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.